Recently the FDA approved Baqsimi, a nasal gulcagon spray.
With a single easy to administer nasal spray persons with diabetes can be rescued from a critically low blood sugar. This is an amazing improvement in our safety. Until now glucagon, a hormone that triggers the liver to release stores glucose, could only be administered with a large and imposing intramuscular injection. The medication also had to be mixed in a vial, a complicated and intimidating process for someone who has not been trained. This life saving measure is often not performed or is greatly delayed, particularly for people living, working, or traveling on their own away from close friends and family members. Now, with Baqsimi we have an easy to administer option that will greatly increase the likelihood that a stranger who just happens to be on the scene during a diabetic emergency will be able and willing to give life saving assistance.
However, there are two things to know when using Baqsimi for emergency treatment of hypoglycemia.
- The first is that there is nothing about the packaging of Baqsimi that would let someone know that it is for an emergency at a glance. The unassuming grey white and yellow packaging does not exactly cry out for emergency response. There are tiny illustrated directions on how to administer Baqsimi on the outer container, but I would recommend that users put something on the bottle that indicates its use for emergencies. A red Medical Alert symbol sticker would be helpful.
- The second thing to know when starting on Baqsimi is to not abandon your injected glucagon. One thing that injected glucagon can do that nasal spray can’t is be micro dosed. Micro dosing can be a vital tool in dealing with sick day management. We wouldn’t want to lose the ability to treat illness (potentially having that turn into an emergency) as a trade off for treating an emergency! An important piece of diabetes management is having the right tools! But now we run into the issue of insurance companies not wanting to cover two medications for the same thing. I found success in having my prescriber write an order for injected glucagon for “As needed use of prevention of DKA per sick day protocol” and the order for the Baqsimi for “As needed use for treatment of critical hypoglycemia” This, accompanied by a prior authorization allowed for both medications to be covered since they are similar in effect but different in action to treat different issues.
We are also still keeping an eye out for expected FDA approval of Xeris medical’s shelf stable glucagon auto injector. This will offer another glucagon administration option with easy administration. (not to mention competition, and healthy competition helps drive the pricing market as well as further innovation)
The Final Word
Remember, glucagon at the pharmacy can help you! Anyone on insulin or insulin production stimulating medications should have a glucagon rescue kit on hand and people in their life should know about it and how to use it, in whatever form that takes.
Be sure to look for expiration dates, as glucagon doesn’t last long!
I used it for the first time today and it worked well, but I really did feel like I was punched in the face!
I question how anyone who has used Baqsimi could say it is easy to use. I used it once. Never again! It was like being punched violently in the face and was followed up with the worst headache of my life, nausea, vomiting and 12 hours in the ER. I was unable to even speak coherently. I am thankful I was not alone when I tried it. If you have this product, THROW IT AWAY.
HI Mary, it’ easy to use as in easy for someone to dose who knows nothing about medical devices. Bottom line is Baqsimi is designed for life saving, definitely not for comfort. And it’s great that we have different options that all work a lot better than the old school mix and jab kits.
This stuff is horrible!!! Intense burning in my nasal passage. It was like I inhaled acid. The whole left side of my head is throbbing and nose running. I will definitely go back to the difficult syringe version of Glucagon.
Hi Tim, with the new Gvoke hypopen we are recommending this for most people using insulin over baqsimi due to these side effect reports as well as because of us all wearing masks and covid fears possibly delaying treatment.
When it comes down to it glucagon is there to be a rescue from life threatening hypoglycemia, so I’ll take the worst headache ever over that. So form that perspective it is a life saver, but the Gvoke hypopen autoinjector solves both issues.
i have heard about gvoke hypopen it seems to be a good option
This is the most horrible thing I have ever experienced. The pop felt like I shoved a firecracker up my nose. My sinus is killing me. My eye hurts. The back of my head is pounding and I’m worried that I may have permanently damaged my sinus. My grown daughter has been helping me recover from lows since she was 3. We are both completely traumatized. I do not recommend this under any circumstances. And the glucose recovery is very slow.
Glucagon rescue delivery has different side effects for different people, and as nasty as they can be, they are all a lot better than the alternative (namely seizure and death)
There is a new glucagon rescue option that just got FDA approval, Gvoke Hypopen, a glucagon autoinjector (like an epipen)
I had the same reaction to Baqsimi as you. I reported it to the FDA. Please fill out the FDA’s form so that the FDA can track this issue and make Lilly improve their product. https://www.accessdata.fda.gov/scripts/medwatch/index.cfm?action=consumer.reporting1
I has the exact same experience as Tavia, yesterday while on my walk I had a 45 reading and double down arrows on the CGM, had the Baqsimi in my backpack (along with glucose, but I was scared) and had never used it before, thought it would be a good idea to use-but it was horrible! Intense pain in nose and head, watering eyes and nose -(it did raise my BG) but I had to walk a mile back to my car, it was tough to make it back with the pain and watery eye/nose- felt miserable for the rest of the day. I will never use again- back to the glucagon shot. I had been very happy to have what sounded like a good alternative to the shot, but this was a huge disappointment, I should have just eaten all the glucose I had and that would have probably worked fine, but you know how scary is can get when you are that low and going lower.
HOLY HECK! THE BURNING!!!! THIS is NO JOKE.
I had a severe, super fast dropping glucose and thought, “Hey, let me try out that Baqsimi because I’m not sure how many minutes I’m going to be conscious if this dextrose doesn’t kick in fast enough.” Plus I was feeling not smart enough to confidently figure out how much dextrose I needed to counter the amount of insulin i had on board.
The burning was instantaneous. It was like someone lit a sparkler and shoved it up my nostril. I felt the searing, burning pain shoot up into my eye, my sinuses above and around my eye, across the sinuses in my cheek, and back to my ear and throat.
While still very low, I had tears streaming out of one eye, and I had my kids grab eye drops, tissues, and my husband grabbed an ice pack. Ultimately, I took some liquid Benadryl to try to alleviate some of the burning pain and swelling. My younger son brought me Serenity oil to help from the post glucagon shakiness and to see if it would calm my nasal passage (great thinking, buddy!), and my older son brought Alocaine gel (aloe gel with lidocaine) which I promptly smeared everywhere except anywhere near my eyes.
The baqsimi started increasing my glucose levels in about 5-7 minutes, per fingerstick glucose checks, so it worked really quickly.
Next time, I will opt for trying some off label usage of ‘normal’ glucagon with an insulin syringe, or try out Gvoke. I will NOT be using this for my son with T1D. The pain, alone, would likely warrant an ER visit for him even in if the glucose emergency was remedied by it.
The package label says mild words such as ‘nasal discomfort.’ Listen. I’ve been COVID-19 nasal-swabbed. THAT is nasal discomfort. THIS is searing, burning, relentless pain across 1/2 of your face.
Me and my kids were super worried about my wildly low and double arrow down glucose. Then they were trying not to cry because of the pain I was in. I was trying to blow it off as much as my glucose deprived and in pain brain could muster, but they are observant and they were shaken up by the experience.
Diabetes sucks enough. I am super disappointed in this my experience with this product.
This stuff IS extremely painful. I had very low blood sugar last night and thought about using it. I REGRET IT. It instantly burns your nostrils and causes your eyes to water extremely. Then it hits your sinuses and continues for hours (6 hrs later and my sinuses still bother me). This stuff is absolutely terrible!!! I’d rater die (or at least eat candies) than do this crap again!
baqsimi is not meant to correct low blood sugars when we have the option to eat carbs. It is a rescue for when we are unable to intake carbs and would, in fact, die without glucagon treatment. When given the choice between discomfort and death that choice is clear. The reality is that very few people with type 1 who have severe hypoglycemia get the glucagon delivery we so desperately need, and baqsimi can change that.
Has anyone actually used this product? We just used it on my daughter and it was extremely painful for her and didn’t help much with the blood sugar. Had to take her to the ER. Not sure how this got FDA approved.
Thanks for this info; I was just prescribed Baqsimi this week. I’d like to hear more about sick day protocol!